Anyone with issues taking BETAINE HCL

Discussion in 'Fibromyalgia Main Forum' started by LISALOO, Aug 14, 2008.


    LISALOO New Member

    My holistic dr put me on Thorne's Bio-Gest, but I get really naucaus after taking it. I know I need it because my enzymes aren't breaking down my food enough. Not to be gross, but I can see things in my poo.

    Also, I get stomach pain after taking it. Today I'm trying to take 1/3 of a pill, as 1 seemed to be too much.

    Any help would be appreciated, thanks!
  2. babyk902

    babyk902 New Member

    but i was exhausted on the ones i was taking, maybe it was the brand.. but they definitely didn't make me feel any better, they did help my stomach a little but then i developed a candida infection, so idk if that had any relevance at all, but i stopped taking them. enzymes are so good for you tho, i know you need to start off slow with a small dose tho, so maybe you should try that

    LISALOO New Member

    I've never had problems with enzymes, but it's this bio-gest, even had 1/3 for lunch and my stomach still hurts.
  4. mbofov

    mbofov Active Member

    your stomach shouldn't hurt after taking digestive enzymes with HCL, so since yours does, I would stop the Bio-gest.

    I take something called Digestabs from Puritan's Pride vitamins and it works great for me, but my sister can't take it. We're all different.

    I noticed that the Bio-Gest has two different acids: HCL and glutamic acid hydrochloride, so maybe the combination of the two is too much for you.

    In any event, it's not supposed to hurt and I think the pain is a sign to stop taking the Bio-Gest. You might want to try the Puritan's Pride product - the cost is very reasonable and it works very well for me.

  5. Jayna

    Jayna New Member

    and it should be taken DURING the meal, when there's already some food in your stomach.

    Or you could try another brand of HCl. They each have additional ingredients that might be the real problem (mine has fenugreek, which fortunately I already knew I could tolerate).
  6. RatsWife

    RatsWife New Member

    I started out eating pineapple with every meal and drinking pineapple juice with meals or alone. I also used papaya - unsulfured and dried - which I bought at the local healthfood store.

    Even if you have a very low acid stomach you'll need to work up to what you're trying now.

    The pineapple and its juice will help stimulate your stomach to begin producing a bit more on its own.

    The fruit and the juice eased my nausea which was pretty chronic for years.

    After about 6 months I've been able to use Digestabs from Puritan's also.

    If you get it right, in a pretty short span of time you begin to notice changes in your stamina and bowel habits.

    There are not quick fixes, of course. Good Luck!

    Peace, RsW
  7. desertblue

    desertblue New Member

    My integrative medicine doctor who specializes in CFS and FM (and is known and highly respected on another site) recently started me on betaine (not specifically betaine HCL, although he said that betaine HCL was good).
    During a recent appointment with him, I reported that I seemed to have been hit harder with symptoms and he felt that the betaine was probably killing viruses (I have been diagnosed with chronic EBV). He was excited to hear this, and told me to stay the course, although if needed, I could let up a bit on the betaine HCL.
    Maybe your symptoms are related to die off?
    Another thought echos previous posters in that if there are other ingredients then maybe it is the other stuff that you are not tolerating. I have experienced this many times myself.
    Just my two cents... Hope you get quick resolution.
  8. bigmama2

    bigmama2 New Member

    i took a supp that contained this and i got the most severe stomach pain and nausea and projectile vomiting of my life. i thought i would die of the pain. so that stuff totally scares me.

  9. Catseye

    Catseye Member

    Are you only taking it with meals that contain a substantial amount of proteins: meat, fish, chicken, eggs? I have never used glutamic acid so I don't know anything about it.

    When I take betaine hcl, I take three 700mg pills of it with meals with meats or eggs. If I have some nuts as a snack, I just take one - three would be too much and it would give me a burning feeling. Is it possible you have an ulcer? Maybe it's the glutamic acid, but if you're taking such a small amount and eating lots of meat at the same time and it's burning or causing discomfort, I would think maybe you are making enough or even too much acid yourself (doubtful, though, if you have cfs) or you have an ulcer or it just doesn't agree with you.

    Are you sure it's stomach pain you're experiencing and not gallbladder pain? Is the pain accompanied by a tight or heavy feeling in your chest? When I have stomach pain from too much betaine hcl, I don't get nausea, just burning. The gallbladder discomfort makes me nauseas, though.

    I'm with mbofov, stop the biogest and try just plain betaine hcl.

    Have you tried that stomach acid test Rich posted? I don't remember exactly since I haven't done it, but swallow a bit of water and baking soda and see if you burp, something like that? You could search for it.
  10. tansy

    tansy New Member

    I had the same issue however I took it; even when used as Karen suggested. The doctor who'd recommended betaine agreed I should cease taking it. This was some years ago.

    When I started to diligently address my GI tract issues I tried betaine again with the same ill effects so I opted instead for digestive enzymes that helped me digest protein. I could not digest my foods properly and enzymes really helped.

    After surgery, and a bad reaction to some meds, I realised I was no longer able to digest my food again; once more digestive enzymes solved the problem and this time I did not need to take them for so long.

    Having had gall bladder pain I know that in my case the pain I experienced with betaine was gastric not GB pain.

    tc, Tansy
    [This Message was Edited on 08/18/2008]

    LISALOO New Member

    thanks to those who kept responding. I was already using digestive enzymes for several years. My natural dr recommended a new brand. Will try that.
  12. tooks

    tooks Member


    I see the same doctor as Karen, Dr. Farr, and though I tested low on stomach acid he said I shouldn't take Betaine HCL yet--other things had to be addressed first or I would get the burning stomach.

    Unfortunately I can't remember what had to addressed first and why it would prevent the burning! Maybe Karen knows from discussions with him.